Wisconsin, 2023

Hail in Wisconsin, June 29, 2023

June 29, 2023 · NWS MKX · 3 events in 2 counties and zones

Isolated strong thunderstorms developed in the Milwaukee Metropolitan area along or near a lake breeze front or surface trough. Some large hail was observed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Isolated strong thunderstorms developed in the Milwaukee Metropolitan area along or near a lake breeze front or surface trough. Some large hail was observed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jun 29, 8:15 AM CST, 4 hours 8 minutes earlier.

Area forecast discussion, Jun 29, 8:15 AM CST, 4 hours 8 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
915 AM CDT Thu Jun 29 2023

.UPDATE...
(Issued 915 AM CDT Thu Jun 29 2023)

No changes to the forecast at this time. Will continue to monitor
convective trends for any development that occurs with the surface
front and upper level divergence/proximity of 300 speed max. Expecting
axis of CAPE to take shape across southeast half of cwa ahead of
the front. Not great consensus amongst the CAM's however the IA?MO
complex likely remaining to our south with just cirrus shield
spreading across. And then isolated development of TSRA later this
afternoon/into early evening.

&&

.SHORT TERM...
(Issued 336 AM CDT Thu Jun 29 2023)

Today and Tonight:

Upstream convection in west-central WI has diminished before
approaching or area. However with the low-level WAA overhead, the
tail end of the LLJ, and some elevated instability of MUCAPE around
500-1000 J/kg is enough to trigger scattered showers and storms
early this morning. Wouldn't be out of the question to see some of
the deeper ones spit out some hail with a few larger stones nearing
an inch. Thinking this activity will taper off after day break as
the WAA slides east.

Rain and thunderstorm chances are expected to pick up later this
morning and continue through this afternoon as the environment
destabilizes/moistens with dewpoints climbing into the 60s and
nearing 70F in some spots and the mid-level shortwave trough works
its way across the northern half of WI. Models once again
struggle on how to handle development through the day with a
couple scenarios in play.

There are few solutions such as the 00z HRRR, ARW, and NSSL hinting
at the thunderstorms ongoing along the western NE/KS border early
this morning will merge becoming an MCS and make it into the Midwest
later this morning/early afternoon. There is increasing confidence
in seeing some form of this solution playing out based on current
radar trends. If so this may bring the MCS into IL with the northern
edge of the system straddling or even crossing the WI/IL border.
However 06z HRRR shows this feature staying south our area.

Most 00z hi-res models have spotty storms developing across the
eastern portion of the CWA as the surface front pushes through
with some deep layer shear and surface CAPE exceeding 1000-1500
J/kg. Any earlier convection may limit the environment, but trends
show there may be enough time to recover in between rounds or
even no impedance, especially if the MCS stays further south.

With any of this activity today a few stronger storms will be
possible and cannot rule one or two storms approaching severe levels
with the main concerns be larger hail and gusty winds. However, more
favorable conditions look to be further south across IA/IL/IN.

Lastly, there is still a potential, granted looking less likely at
this time, but still a possibility, of the front moving through
faster and any of thunderstorm development occurring further south
and east of southern WI.

Otherwise, today will be very warm with highs topping off in the mid
to upper 80s. Would not be surprised to see a few pockets crack 90F.
Today is also shaping up to be muggy with the higher dewpoints
nosing into southern WI from the increasing southerly flow and
favorable moisture transport. Additionally with a frontal boundary
moving through expecting surface smoke from the Canadian wildfires
to clear up a bit as well.

Wagner

&&

.LONG TERM...
(Issued 346 AM CDT Thu Jun 29 2023)

Friday and Friday night:

After the cold front has moved through late Thursday into early
Friday morning. Northwest winds and drier air are expected to
move into the state. Lift will be low across southern Wisconsin as
the trough to the north pulls away toward southeastern Ontario
and the approaching trough from the Rocky Mountain west gradually
moves through the central Plains. With one system exiting and
another just barely entering the state, there looks to be a period
of predominately dry weather for southern Wisconsin. This
predominately dry weather on Friday is expected to be short
lived. Due to some inconsistencies in the timing of the exiting
front and the timing of the incoming PVA from the west. There
could be some lingering rain/storms in the morning, especially
across far southern WI as the frontal boundary slows down and
seems to stall out. This boundary is expected to exit the state
before it stalls out, which means we will likely see
showers/storms across IL Friday.

Come Friday evening/night the chances for showers increase again.
The chance for developing storms will be the tricker to pin down
timing and location wise as they will be more dependent on any
movement of the near stationary front to the south and incoming
PVA from the west. Some models like the GFS try to bring upper
level PVA much further north into southern WI, while others keep
the better lift much further south. The GFS and NAM also happen to
be the faster of models which could shorten this window of dry
weather. Despite some of these discrepancies, kept Friday morning
and afternoon mostly dry for much of southern WI. Areas along the
WI/IL border will see small POPs for much of the day in the event
there is a wayward shower/storm that lingers along the front.

Saturday through Thursday:

The Holiday weekend will be plagued with chances for showers and
thunderstorms. To kick off the weekend, that area of low pressure
moving through the central Plains is expected to advect into the
southern Great Lakes Region. Guidance has come into further
agreement on the track of this low pressure system as it traverses
the area. While there are still some disagreements on timing, the
low pressure system looks to pass just south of the state across
IL/IN. What this does for southern Wisconsin is keep the better
lift, moisture, and dynamics to the south. Which in turn will keep
chances for rain/storms low. Areas along the WI/IL border will have
the greater chances for rain with areas closer to central WI having
much lower chances through the weekend. Being on the northern side
of this low pressure system does mean that skies will likely be
overcast and that there will be chances for multiple rounds of
rain. So whiles its not an all day all night rain, some locations
may be dodging on and off rain. While there will be chances for
thunderstorms over the weekend, the chances for any strong or
severe storms will be very low to near zero for all of southern
WI. Given that this is a holiday weekend, it goes without saying
when thunder roars go in doors. Any thunderstorms can still pose a
risk during outdoor activities regardless of if they are severe
or not.

Monday and Tuesday (the 3rd and 4th respectively) is where the
forecast becomes a bit more uncertain. As low pressure exits the
southern Great Lakes Region Sunday, an upper level ridge will
quickly move through Monday. This ridge appears to be fairly weak
with many shortwaves troughs running over the top of it. Timing and
location will play a big roll in where the best set up for scattered
and isolated rain showers develop. Winds initially out of the
north to northwest behind the exiting low pressure system Monday
will shift to southerly late Monday into Tuesday which is expected
to bring some warmer and more moist air into the state. Overall
looking like another situation similar to earlier in the week,
where low chance POPs (15-35ish percent) will blanket southern WI.
This is mostly just due to the uncertainty still present with
these shortwaves troughs and available moisture. As it stand now,
Monday looks drier than Tuesday. Given how many eyes are on the
forecast during this time period, make sure to stay up to date
with the forecast. Expect that as Monday and Tuesday draws closer
for the forecast to change.

As for the rest of the extended forecast, there are signals for more
chances for rain/storms for the middle/end of the week. Still a lot
of uncertainty as guidance has varying perspectives on how this
next trough moves through the central CONUS. Friday through
Wednesday expect temperatures to be near to slightly above normal
with highs in the low 80s to low 90s. Sunday looks to be the
coolest day of the extended at this time with some upper 70s
seeking in.

Patterson

&&

.AVIATION...
(Issued 915 AM CDT Thu Jun 29 2023)

Expecting smoky conditions producing widespread IFR vsbys to
improve through the day with an uptick in the southerly flow and a
frontal boundary swinging through. Otherwise, there will be off
and on, spotty shower and thunderstorm chances through the
evening. Difficult to pinpoint exactly where development will
occur, but the eastern terminals (SBM, UES, MKE, and ENW) are
looking to have the better potential to be impacted by any of
thunderstorm activity. Chances look to diminish behind the front
later this evening and VFR conditions and lighter westerly winds
are expected overnight into Friday morning.

&&

.MARINE...
(Issued 336 AM CDT Thu Jun 29 2023)

Southerly winds will increase today as low pressure inches passes to
the north and drags a front across the Western Great Lakes. Winds
will shift westerly tonight and weaken behind the frontal passage
through Friday. Broad area of high pressure builds in through the
weekend and may bring breezy northerly winds across Lake Michigan.

Wagner

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...None.
&&

Visit us at weather.gov/milwaukee

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSMilwaukee
www.twitter.com/NWSMilwaukee
www.youtube.com/NWSMilwaukee
Hazardous weather outlook, Jun 29, 11:06 AM CST, 1 hour 17 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
1206 PM CDT Thu Jun 29 2023

WIZ046-047-051-052-056>060-062>072-301715-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
1206 PM CDT Thu Jun 29 2023

This Hazardous Weather Outlook is for portions of east
central Wisconsin, south central Wisconsin and southeast
Wisconsin.

.DAY ONE...Rest of Today and Tonight

The Air Quality Advisory from the Wisconsin Department of Natural
Resources continues for particulate matter due to wildfire smoke
continues.

Chance of thunderstorms today with the potential for
some stronger storms.

.DAYS TWO THROUGH SEVEN...Friday through Thursday

The Air Quality Advisory from the Wisconsin Department of Natural
Resources continues for particulate matter due to wildfire smoke
continues until Noon Friday.

Additional daily thunderstorm chances will be possible into the
holiday weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed if any stronger storms develop today
and this evening.

LMZ643>646-301715-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
1206 PM CDT Thu Jun 29 2023

This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...Rest of Today and Tonight

A Marine Dense Smoke Advisory is in effect until 5 PM. Wildfire
smoke will reduce visibility to 1 nautical mile or less at times.

Chance of thunderstorms today with the potential for a few
stronger storms.

.DAYS TWO THROUGH SEVEN...Friday through Thursday

Additional daily thunderstorm chances expected through the
holiday weekend.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-301715-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
1206 PM CDT Thu Jun 29 2023

This Hazardous Weather Outlook is for the open waters of Lake
Michigan.

.DAY ONE...Rest of Today and Tonight

A Marine Dense Smoke Advisory is in effect until 5 PM. Wildfire
smoke will reduce visibility to 1 nautical mile or less at times.

Chance of thunderstorms today with the potential for a few
stronger storms.

.DAYS TWO THROUGH SEVEN...Friday through Thursday

Additional daily thunderstorm chances will be possible through
the holiday weekend.

www.weather.gov/mkx

The radar

The Milwaukee radar (KMKX), 46 km away, was scanning. The volume nearest the first event began at 18:22 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Washington

When
June 29, 12:23 PM CST
Where
Washington County, 0.69 mi S of Germantown
Measured
0.75 in hail
Reported by
Social Media
Coordinates
43.220, -88.100

Hail with diameter of 0.50 TO 0.75 inches.

Hail, Milwaukee

When
June 29, 12:44 PM CST
Where
Milwaukee County, 1.22 mi SW of Fox Pt
Measured
0.75 in hail
Reported by
Social Media
Coordinates
43.160, -87.900

Hail, Milwaukee

When
June 29, 12:47 PM CST
Where
Milwaukee County, River Hills
Measured
1 in hail
Reported by
Public
Coordinates
43.170, -87.930

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2023Every state in 2023This day in weather historyWarnings in Wisconsin, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1105293, 1105294, 1105295.